Texas, 2004

Flash Flooding and Hail in Texas, April 8, 2004

April 8, 2004 · NWS LUB · 5 events in 4 counties and zones

3 flash flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 8, 2:33 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 8, 2:33 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT THU APR  8 2004

.SHORT TERM...
POTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUING TO DRIVE EASTWARD
AND NOW CROSSING CENTRAL NEW MEXICO. SYSTEM CONTINUES TO BE PROLIFIC
LIGHTNING PRODUCER...WITH CONSIDERABLE ADTIVITY DEVELOPING ALONG
THE STRONG POTENTIAL VORTICITY LOBES. AND ACTIVITY LATELY HAS BEGUN
TO INTERACT WITH THE HIGHER SURFACE MOISTURE AND MARGINAL CAPES LYING
OVER THE SOUTHERN PLAINS. ENOUGH INSTABILITY AND SHEAR FOR THE STORM
PREDICTION CENTER TO ISSUE A SSEVERE THUNDERSTORM WATCH EARLY THIS
EVENING OVER THE WESTERN HALF OF THE AREA. THUNDERSTORMS SHOULD
INIITIALLY FEED OFF THE SURFACE HEATING AND CAPES...AND PROBABLY USE
THAT MOSTLY UP BY SUNSET...BUT BY THEN A LOW LEVEL JET WILL
BECOME ORGANIZED ACROSS WEST TEXAS. AND THIS IS EXPECTED TO FEED
THUNDERSTORMS MOVING THROUGH CENTRAL SOUTH PLAINS LATER THIS
EVENING...AND INTO EASTERN ZONES OVERNIGHT. SOME POTENTIAL FOR
LOCALLIZED FLOODING PROBLEMS IF CONVECTION DOES BACK-BUILD ALONG LOW
LEVEL JET INTO THE INCREASING POTENTIAL TEMPERATURES...BUT AREA TO BE
IMPACTED UNCERTAIN AND LIKELY SMALL. CAN PROBABLY DEAL WITH THIS
SITUATION USING FLOOD ADVISORIES. WE DID SLIGHTLY INCREASE
PRECIPITATION CHANCES WESTERN ZONES ON VERGE OF THUNDERSTORMS NOW...
OTHERWISE PREVIOUS FORECAST ELEMENTS WERE VERY GOOD WITH ONLY SLIGHT
CHANGES MAINLY TO WIND AND DEWPOINT FIELDS.

SYSTEM WILL PASS AREA EARLY FRIDAY WITH IMPROVING CONDITIONS AND
DRIER WEST-SOUTHWEST FLOW TAKING OVER ON FRIDAY. THIS WILL GIVE
ANOTHER NEEDED BREAK IN BETWEEN THE NEXT ROUND OF DISTURBANCES THAT
WILL ALREADY BE APPROACHING THE AREA BY LATE IN THE DAY FRIDAY.

.LONG TERM...
THE NEXT SERIES OF IMPULSES THAT WILL AFFECT THE SOUTH PLAINS ARE
CURRENTLY DROPPING SOUTHEAST THROUGH THE NORTHERN GREAT BASIN AND
NORTHERN ROCKIES.  THESE ARE EXPECTED TO CARVE OUT A FAIRLY SHARP
AND COLD TROF OVER TYHE SOUTHERN ROCKIES INTO THE SONORAN DESERT OF
NORTH-CENTRAL MEXICO OVER THE WEEKEND. THIS WILL ALLOW AT LEAST TWO
DISTINCT SURFACE COLD FRONTS WITH COLDER CANADIAN AIR TO SPREAD
INTO THE AREA. FIRST COLD FRONT WILL ARRIVE EARLY SATURDAY...AND THEN
A REINFORCEMENT IS EXPECTED LATE IN THE WEEKEND OR EARLY MONDAY
MORNING. IN SPITE OF INLAND TRACK OF SYSTEMS...THEY DO NOT APPEAR TO
BE TOTALLY MOISTURE STARVED...AND WITH EXPECTED DYNAMIC LIFT ARE
STILL POTENT ENOUGH FOR MENTION OF LOW-END PRECIPITATION CHANCES FROM
TIME TO TIME THROUGH MONDAY...AND EVEN MIXING OR CHANGING TO SNOW
ACROSS NORTHWEST AND NORTH CENTRAL ZONES BY END OF THE WEEKEND.
FREEZING TEMPERATURE PROSPECTS ARE ALSO THERE...ESPECIALLY BY
MONDAY...AS CLOUD COVER AND WIND AS WELL AS VERY MOIST AND RELATIVELY
WARM GROUND IS LIKELY TO LIMIT COOLING INITIALLY...BUT STRONGER COLD
ADVECTION EARLY MONDAY MAY BRING NEAR FREEZING CONDITIONS TO AT LEAST
NORTHERN ZONES. THIS WILL NEED CLOSER MONITORING OVER THE NEXT COUPLE
OF DAYS.

PATTERN THEN APPEARS READY TO TAKE A DISTINCTLY WARMER TURN WITH
RIDGING OVER THE WESTERN STATES TRANSLATING INTO THE ROCKIES AND
HIGH PLAINS...WITH ABOVE NORMAL TEMPERATURES LIKELY MIDDLE OF
NEXT WEEK. INCREASING SOUTHWEST FLOW MAY LIE JUST BEYOND...BY END OF
NEXT WEEK.    MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       47  69  40  50 /  70  10  20  20
TULIA        50  71  43  51 /  70  20  20  20
PLAINVIEW    50  72  44  51 /  70  20  20  20
LEVELLAND    50  74  44  52 /  70  10  20  20
LUBBOCK      51  74  45  52 /  70  10  20  20
BROWNFIELD   50  77  45  54 /  70  10  20  20
CHILDRESS    52  74  44  54 /  60  40  20  20
SPUR         53  76  46  54 /  60  20  20  20
ASPERMONT    55  78  49  55 /  60  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WESTERN SOUTH PLAINS UNTIL 800 PM CDT.

&&

05
Hazardous weather outlook, Apr 8, 10:30 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NWS AMARILLO TX
1130 AM CDT THU APR 8 2004

TXZ021>044-091100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

MARGINAL LOW-LEVEL MOISTURE WILL RETURN NORTHWARD ACROSS WEST TEXAS
THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE PASSES OVER REGION.
THE COMBINATION OF INCREASING LOW TO MID-LEVEL WIND SHEAR...DAYTIME
HEATING AND INCREASING LOW-LEVEL MOISTURE WILL CREATE A FAVORABLE
ENVIRONMENT FOR ORGANIZED THUNDERSTORMS TO DEVELOP. A FEW OF THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. THE STORMS
ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO DURING THE
AFTERNOON AND MOVE EAST ACROSS THE AREA TONIGHT.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL MOVE THOUGH THE REGION FRIDAY NIGHT. IT
WILL BRING MUCH COLDER TEMPERATURES TO THE AREA FOR THE WEEKEND.
TEMPERATURES AT OR SLIGHTLY BELOW FREEZING ARE POSSIBLE SATURDAY AND
SUNDAY NIGHTS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. SEVERAL
UPPER-LEVEL STORM SYSTEMS WILL ALSO MOVE ACROSS THE AREA THIS
WEEKEND. THERE IS A POSSIBILITY FOR RAIN MIXING WITH AND CHANGING
OVER TO SNOW ACROSS THE SOUTHERN TEXAS PANHANDLE EARLY MONDAY
MORNING. LITTLE ACCUMULATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INITIALLY
ACROSS THE WESTERN PORTIONS OF THE REGION...WITH ACTIVATION
EXPANDING EASTWARD TONIGHT.

JORDAN/NWS AMA

In the hours before

Special weather statement, Apr 8, 1:14 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT THU APR 8 2004

TXZ021>023-027>029-033>035-039>041-090100-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
214 PM CDT THU APR 8 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 55 FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE. THE WATCH IS IN EFFECT UNTIL 800 PM CDT AND
INCLUDES THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN...
HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 90 STATUTE MILES
EAST AND WEST OF A LINE FROM 35 MILES NORTH NORTHEAST OF TUCUMCARI
NEW MEXICO TO 35 MILES EAST OF CARLSBAD NEW MEXICO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JW
Special weather statement, Apr 8, 3:00 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU APR 8 2004

TXZ021>023-027>029-033>035-039>041-090100-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
400 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.

THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN...
HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 8, 3:05 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
405 PM CDT THU APR 8 2004

TXZ021>023-027>029-033>035-039>041-090100-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER-
TERRY-YOAKUM-
405 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.

THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN...
HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD...
PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 8, 5:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
636 PM CDT THU APR 8 2004

TXZ023>026-029>032-035>038-041>044-090500-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
636 PM CDT THU APR 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 56 REMAINS IN EFFECT FOR A PORTION
OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE.

THE WATCH CONTINUES IN EFFECT UNTIL 1200 AM CDT AND INCLUDES THE
FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...LUBBOCK...CROSBY...DICKENS...KING...LYNN...GARZA...KENT...
STONEWALL.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...TULIA...SILVERTON...CHILDRESS...PLAINVIEW...
FLOYDADA...PADUCAH...GUTHRIE...TAHOKA...JAYTON AND ASPERMONT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Bailey

When
April 8, 6:05 PM CST
Where
Bailey County, 11 mi SW of Muleshoe
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.100, -102.867

Hail, Cochran

When
April 8, 7:35 PM CST
Where
Cochran County, 13 mi SW of Lehman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -102.967

Flash Flood, Lamb

When
April 8, 7:35 PM CST to 9:30 PM CST
Where
Lamb County, Sudan
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Locally heavy rainfall in Sudan flooded several streets in and around town. Highway 84 was closed due to flooding. Several cars were stranded in the flood water.

Flash Flood, Castro

When
April 8, 8:00 PM CST to 9:30 PM CST
Where
Castro County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Several Farm-to-Market roads and county roads were flooded as a result of slow-moving thunderstorms that moved repeatedly over the same locations.

Flash Flood, Bailey

When
April 8, 8:00 PM CST to 9:30 PM CST
Where
Bailey County, Countywide
Reported by
NEWSPAPER
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Several Farm-to-Market roads and county roads were flooded as a result of slow-moving thunderstorms that moved repeatedly over the same locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392379, 5392380, 5392382, 5392381, 5392383.